Alert archive / Kansas / Tornado Warnings in 1994

Tornado Warning 6, NWS Wichita, KS

July 7, 1994Montgomery County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 7, 1994, 9:56 PM CDT for Montgomery County, Kansas. It was in force for 20 min.

The area

The counties it named.

The facts

Issued
Jul 7, 1994, 9:56 PM CDT (02:56 UTC)
Expired
Jul 7, 1994, 10:16 PM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1994-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1994-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 080257
TORICT
KSC125-080345-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT THU JUL 7 1994
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...MONTGOMERY COUNTY
 
AT 952 PM...TRAINED STORM SPOTTERS REPORTED A TORNADO 10 MILES WEST OF
COFFEYVILLE.
 
THE TORNADO WAS MOVING NORTHEAST AT 15 MPH AND WILL LIKELY HIT
COFFEYVILLE AND DEARING BY 1015 PM.
 
IF YOU LIVE IN COFFEYVILLE OR DEARING TAKE COVER AT ONCE IN A BASEMENT
CLOSET OR INTERIOR HALLWAY IMMEDIATELY!
 
 
 
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.
ES
@ 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 7, 3:36 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 3:36 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU JUL 7 1994

QUICK LOOK AT GRDD DATA SUGGESTS BEST CHC FOR PRECIP TO BE IN SE KS.
UPR VORT MAX/COLD POOL BEGINNING TO TRIGGER CONVECTION IN SW NE...BUT
SHUD BE DIURNAL FOR THE MOST PART.  PRECIP SHUD BE HIT AND MISS IN CEN
KS TONITE...AND END ERLY.  SC KS NOT MUCH BETTER.  HV DOUBTS ABT THREAT
OF SVR IN SC KS DUE TO LOCATION IN POST FNTL AMS.  SE KS AGAIN WL HV
BEST CHCH...ESPECIALLY WITH BNDRY FM MORN TSTMS IN THE AREA.

TEMPS...JUST WENT WITH OR CLOSE TO FWC NUMBERS.

RSL 57/83 31  SLN 58/84 31
HUT 62/84 31  ICT 63/85 41
CNU 67/83 62

HEDGES

In the hours before

Local storm report, Jul 7, 7:16 PM CDT, 2 hours 40 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU JUL 7 1994

STORM REPORTS FOR THE DAY OF 7/7/94

ALL TIMES CDT

TIME     COUNTY       REPORT
-----------------------------------------------------------------------
0512     BARTON       OVER 60 MPH WINDS AT GALATIA (FD)

0521     RUSSELL      GUST TO 53 KTS AT RUSSELL AIRPORT REPORTED ON
                      OBSERVATION

0640     RENO         60 MPH WIND AT SYLVIA (EOC)

0645     SALINE       GUST TO 60 KTS MEASURED AT SALINA AIRPORT

0710     RICE         TREE LIMBS IN LYONS

0725     MCPHERSON    60 MPH WIND 6 W MCPHERSON (HAM)

0810     HARVEY       60 MPH WIND AAT HALSTEAD (EOC)

0825     SEDGWICK     60 MPH WIND AT VALLEY CENTER AND BENTLEY (HAM)

0827     MARION       60 MPH WIND AT MARION

0832     HARVEY       60 MPH WIND 4 W NEWTON (EOC)

0835     SEDGWICK     58 KT WIND MEASURED AT JABARRA AIRPORT IN NE ICT

0843     BUTLER       60 MPH WIND 4 N WHITEWATER
               JUST NORTH AND EAST OF ANDOVER- 29 YR OLD FEMALE WAS HIT
               IN THE HEAD WITH A FLYING 2X4.  SHE IS HOSPITALIZED IN
               CRITICAL CONDITION.
               LOADED TRACTOR TRAILER BLOWN OVER ON KANSAS TURNPIKE AT
                K254.(EOC)

0852     SEDGWICK     60 MPH WIND AT CESSNA- PAWNEE

0900     BULTER       OIL HILL SCHOOL HAD NORTHWEST PART OF ROOF BLOWN
                      OFF(EOC)

0902     BUTLER       60 MPH WIND 4 N BENTON

0905     BUTLER       TREES DOWN AND 60 MPH WIND AT COURTHOUSE IN
                      EL DORADO (EOC)

0955     GREENWOOD    60 TO 80 MPH WIND AT EUREKA (SHERIFF)

1044     WOODSON      60 MPH WIND AT YATES CENTER AIRPORT (EOC)

1128     ALLEN        60 MPH WINDS 1 S IOLA (EOC)

1128     ALLEN        60 MPH WINDS NR HUMBOLT (SHERIFF DEPPUTY)

1215     NEOSHO       60 MPH WIND WITH TREE DAMAGE IN ERIE (EOC)

1229     CRAWFORD     60 TO 80 MPH WIND WITH TREE LIMBZS DOWN (SPOTTER)
                        1 UPROOTED TREE AND ONE TREE BLOWN OVER

1307     CRAWFORD     60 MPH WIND IN ARMA (PD)

CLC/MS/G
Local storm report, Jul 7, 7:37 PM CDT, 2 hours 19 minutes before
LOCAL STORM REPORT...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT THU JUL 7 1994

ADDITIONAL STORM REPORTS FOR THE DAY OF 7/7/94

ALL TIMES CDT

TIME     COUNTY       REPORT
-----------------------------------------------------------------------
0825     SEDGWICK     63 MPH GUSTS AT HEIGHTS HIGH SCHOOL NORTH WICHITA
                      (NEWSCHANNEL 3 WEATHER LAB)
0846     BUTLER       63 MPH GUSTS AT ANDOVER MIDDLE SCHOOL (NEWSCHANNEL 3
                      WEATHER LAB)
ES
Local storm report, Jul 7, 7:41 PM CDT, 2 hours 15 minutes before
LOCAL STORM REPORT...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT THU JUL 7 1994

ADDITIONAL STORM REPORTS FOR THE DAY OF 7/7/94

ALL TIMES CDT

TIME     COUNTY       REPORT
-----------------------------------------------------------------------
0825     SEDGWICK     63 MPH GUSTS AT HEIGHTS HIGH SCHOOL NORTH WICHITA
                      (NEWSCHANNEL 3 WEATHER LAB)
0846     BUTLER       63 MPH GUSTS AT ANDOVER MIDDLE SCHOOL (NEWSCHANNEL 3
                      WEATHER LAB)
ES
Special weather statement, Jul 7, 9:21 PM CDT, 35 minutes before
KSC011-019-021-037-099-125-133-080430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT THU JUL 7 1994

AT 920 PM...THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MILES AN
HOUR...AND PEA SIZE HAIL EXTENDED ACROSS SOUTHEAST KANSAS...MAINLY EAST
OF A LINE FROM INDEPENDENCE TO 20 MILES WEST OF CHANUTE.

THESE STORMS WERE DEVELOPING RAPIDLY ACROSS THE MOUND VALLEY AREA AS
WELL AS THROUGH BIG HILL LAKE AND PARSONS.

LOOK FOR THUNDERSTORMS TO CONTINUE ACROSS SOUTHEAST KANSAS UP UNTIL
MIDNIGHT MAINLY SOUTHEAST OF A COFFEYVILLE TO FORT SCOTT LINE.

ALONG THIS LINE OF THUNDERSTORMS BACK TO THE SOUTHWEST...AT 910 PM A
TORNADO WAS REPORTED 40 MILES SOUTHWEST OF COFFEYVILLE IN OSAGE COUNTY
OKLAHOMA.
J.CHRISTENSON

&
Special weather statement, Jul 7, 9:21 PM CDT, 35 minutes before
KSC011-019-021-037-099-125-133-080430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT THU JUL 7 1994

AT 920 PM...THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MILES AN
HOUR...AND PEA SIZE HAIL EXTENDED ACROSS SOUTHEAST KANSAS...MAINLY EAST
OF A LINE FROM INDEPENDENCE TO 20 MILES WEST OF CHANUTE.

THESE STORMS WERE DEVELOPING RAPIDLY ACROSS THE MOUND VALLEY AREA AS
WELL AS THROUGH BIG HILL LAKE AND PARSONS.

LOOK FOR THUNDERSTORMS TO CONTINUE ACROSS SOUTHEAST KANSAS UP UNTIL
MIDNIGHT MAINLY SOUTHEAST OF A COFFEYVILLE TO FORT SCOTT LINE.

ALONG THIS LINE OF THUNDERSTORMS BACK TO THE SOUTHWEST...AT 910 PM A
TORNADO WAS REPORTED 40 MILES SOUTHWEST OF COFFEYVILLE IN OSAGE COUNTY
OKLAHOMA.
J.CHRISTENSON

&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningICTChautauqua48 min
Jul 8, 12:20 AM CDTSevere Thunderstorm WarningICTCrawford34 min

Nearby

Tornado Warnings in Kansas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.